Heavy Snow, Greater Lake Tahoe Area
- When
- March 13, 10:00 PM PST to March 14, 8:00 PM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Storm total snowfall amounts:Mt.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
A strong winter storm brought over 3 feet of snow to portions of the northern and central Sierra Nevada on March 13th and 14th.Storm total snowfall amounts:Mt. Rose Ski Resort 18 inchesDiamond Peak Ski Resort 17 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Mar 13, 9:00 PM PST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
900 PM PST MON MAR 13 2006
.UPDATE...COLD FRONT MOVING ACROSS NRN CA INTO NRN SIERRA
THIS EVENING. MODERATE PCPN ALONG FNTL BAND IN SAC VALLEY
WILL BE SPREADING INTO TAHOE AREA AROUND MIDNIGHT WITH AN
INCH AN HOUR OR MORE DURING MORNING HOURS. QPF AMOUNTS STILL
SUPPORT 1 TO 2 FEET OR SNOW ALONG SIERRA CREST IN TAHOE AREA
NWD WITH CLOSER TO A FOOT IN MONO COUNTY. SPILL OVER AMOUNTS
INTO RENO CARSON AREA WILL BE MORE DIFFICULT TO PREDICT GIVEN
STRONG SW WINDS EXPECTED OVERNIGHT AND INTO TUESDAY MORNING.
00Z MODELS PROJECTING 700 MB WINDS AROUND 50 KTS IMPLYING
GUSTS AROUND 100 MPH ALONG SIERRA CREST AND LOCAL GUSTS TO
50 MPH IN WRN NV VALLEYS. THESE STRONG WINDS WILL RESULT IN
CONSIDERABLE BLOWING SNOW OVER THE PASSES AND OTHER EXPOSED
AREAS ACROSS SIERRA AND ALONG HIGHWAY 395 CORRIDOR TUESDAY
MORNING. WILL KEEP WINTER STORM WARNINGS IN EFFECT FOR RENO CARSON
AREA AND MONO COUNTY DESPITE MARGINAL SNOW AMOUNTS EXPECTED GIVEN
TIMING OF HEAVIER SNOW DURING MORNING COMMUTE ALONG WITH BLOWING
SNOW AND STRONG WIND HAZARDS. MAY NEED TO EXTEND WARNINGS INTO
TUESDAY EVENING WITH ADDITIONAL SNOW AS UPPER TROUGH AND
COLD POOL OF MINUS 32 AT 500 MB TRACK ACROSS AREA. CYLKE
.SHORT TERM...
LOW PRESSURE SYSTEM OFF THE NORTHWEST COAST WILL MOVE EAST INTO THE PAC
NW LATE TUESDAY AFTERNOON AND WEAKEN AS IT MOVES INTO THE ROCKIES AND
ERN GREAT BASIN ON WEDNESDAY. 130+ KT JET STREAM CARVING OUT THE BASE
OF THE TROUGH NOSING INTO NRN CA WILL MOVE EAST ACROSS CA AND NV
THROUGH TOMORROW. PLENTY OF JET DYNAMICS AND MOISTURE WILL MOVE INTO
THE SIERRA THIS EVENING AND TOMORROW BRINGING 0.7-1.8 INCHES OF LIQUID
QPF TO THE AREA...WHICH TRANSLATES TO 1-2 FEET OF NEW SNOWFALL THROUGH
TUESDAY AFTERNOON. ALSO THE LOW POSITION OFF THE COAST OF OREGON IS A
FAVORABLE POSITION FOR HEAVY SNOW IN WRN NV. ONE FACTOR THAT MAY LIMIT
THE AMOUNT OF SNOW WOULD BE THE FASTER SPEED OF THE SYSTEM...AS THERE
WILL ONLY BE A 6-10 HOUR POTENTIAL OF THE HEAVIER SNOW. 700 MB WIND
SPEEDS 50-60 KTS FROM TAHOE NORTH WILL ALSO PROVIDE PERIODS OF GUSTY
WINDS STARTING TONIGHT...BOTH AHEAD OF THE SNOW AND DURING THE SNOW.
WINTER STORM WARNINGS FOR THE SIERRA STILL LOOK TO BE ON TRACK. STILL
SOME QUESTION AS TO WHAT WILL HAPPEN IN WRN NEVADA. IN ANY CASE...WINDS
SHOULD PICK UP ACROSS WRN NV TONIGHT AND INCREASE OVERNIGHT...WITH
GUSTS UP TO 45-50 MPH LIKELY. SNOW SHOULD START TO SPILL OVER INTO THE
AREA BY DAYBREAK...WITH PERIODS OF HEAVY SNOW POSSIBLE DURING THE
MORNING. QPF RANGES ANYWHERE FROM 0.10 TO 0.50 IN THE RENO AREA...SO
WARNING SNOW AMOUNTS ARE CERTAINLY POSSIBLE. EVEN IF WARNING AMOUNTS DO
NOT VERIFY...THE FACT THAT MOST OF THE HEAVIER SNOW IS EXPECTED AROUND
THE MORNING COMMUTE WAS ENOUGH TO HIT A LITTLE HARDER WITH A VERY LOW
END WARNING. 2-4 INCHES ARE EXPECTED ON THE LOWER VALLEYS FLOORS...WITH
UP TO 6-8 INCHES POSSIBLE IN THE NORTH VALLEYS AND FOOTHILL LOCATIONS
ABOVE 5000 FEET. SNOW SHOULD WIND DOWN TO SHOWERS BY THE AFTERNOON IN
ALL BUT THE SIERRA WHERE HEAVIER SNOW MAY LINGER UNTIL LATER IN THE
DAY. ONCE TROUGH MOVES TO THE EAST TUESDAY NIGHT THIS SHOULD PUT AN END
TO THE SHOWERS...MINUS A FEW SHOWERS IN THE SIERRA. WEDNESDAY THINGS
WILL BRIEFLY DRY OUT ACROSS NV BEFORE ANOTHER SYSTEM APPROACHES LATER
IN THE WEEK. WEAK SHORT WAVES DO MOVE ACROSS THE SIERRA ON WEDNESDAY
AND THURSDAY WHICH MAY BRING LIGHT SHOWERS TO THE SIERRA AND FAR WRN NV
BEFORE THE MAIN TROUGH MOVES THROUGH ON FRIDAY AND SATURDAY. BENINATO
.LONG TERM...FRIDAY THROUGH MONDAY...
LONG RANGE MODELS PROG A CUT OFF LOW TO BE OVER THE NRN CA COAST ON
FRIDAY. THE GFS AND ECMWF ARE ALMOST IDENTICAL IN DEEPENING THIS
SYSTEM AND MOVING ITS TROUGH AXIS TO THE WESTERN GREAT BASIN LATE
FRIDAY. THE CANADIAN AND NOGAPS ALSO FOLLOW THIS SCENARIO FAIRLY
CLOSELY. HOWEVER THE MODELS START TO DIVERGE SOMEWHAT ON SATURDAY.
THE GFS AND CANADIAN KEEP THE SYSTEM OVER NEVADA WHILE THE NOGAPS
TAKES THE UPPER TROUGH TO WRN WY BY 00Z SUNDAY. THE EURO IS THE
OUTLIER BY DEEPENING THE UPPER LOW AND BRINGING ITS CENTER SOUTH TO
SRN NEVADA. EVEN WITH THIS SCENARIO THE EURO HAS STRONG RIDGING
BUILDING INTO THE PAC NW.
WITH THE UPPER TROUGH OVER THE REGION WILL CONTINUE WITH CHANCE
PRECIP FRIDAY AND SATURDAY. THE GFS...CANADIAN AND NOGAPS CONTINUE
WITH THE PROGRESSIVE FLOW THRU THE EXTENDED. THIS SEEMS REASONABLE
SINCE WE HAVE HAD A PROGRESSIVE PATTERN THE LAST WEEK OR SO AND
THERE IS NOTHING UPSTREAM WHICH WOULD PORTEND A SIGNIFICANT PATTERN
CHANGE. TEMPERATURES SHOULD CONTINUE NEAR NORMAL ALSO SINCE THERE
WILL ONLY BE WEAK RIDGING BETWEEN THESE FAST-MOVING SYSTEMS. AS A
RESULT SOUTHERLY FLOW WITH ITS WAA WILL NOT HAVE TIME TO AMPLIFY THE
PATTERN AND HELP TEMPERATURES TO RISE. UPPER DYNAMICS ASSOCIATED
WITH THE UPPER TROUGH WILL ALSO HELP CLOUD COVER TO CONTINUE THUS
KEEPING DIURNAL RANGES RELATIVELY SMALL FOR THIS TIME OF YEAR. ONLY
BREAK MAY BE ON SUNDAY AS THE AFOREMENTIONED MODELS (WITH THE
EXCEPTION OF THE ECMWF) TAKE THE UPPER TROUGH TO THE EAST. BY
MONDAY THE EURO ALSO STARTS TO SHOW THIS PATTERN. WITH THE TROUGH
FINALLY STARTING TO MOVE TO THE EAST WILL CONTINUE WITH SLIGHT
CHANCE PRECIP DURING THE DAY ON SUNDAY AND WILL INTRODUCE DRY
CONDITIONS FOR MONDAY. OHARA
&&
.AVIATION...
VFR CONDITIONS TO CONTINUE INTO THE EVENING. SYSTEM APPROACHING
FROM THE WEST WILL BRING INCREASING CLOUDINESS TO THE SIERRA AND WRN
NEVADA TONIGHT. MVFR WITH OCCASIONAL IFR CONDITIONS AT KTVL AND
KTRK LATE TONIGHT THROUGH TUESDAY. OHARA
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 4 PM PST TUESDAY
FOR NVZ002.
WINTER STORM WARNING FROM 1 AM TO 1 PM TUESDAY FOR NVZ003.
SNOW ADVISORY FROM 11 PM TONIGHT TO 11 AM TUESDAY FOR NVZ005.
CA...WINTER STORM WARNING FROM 8 PM THIS EVENING TO 4 PM PST TUESDAY
FOR CAZ071>72.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM TUESDAY FOR
CAZ073.
SNOW ADVISORY FROM 11 PM TONIGHT TO 11 AM TUESDAY FOR CAZ070.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 600 AM PST MON MAR 13 2006 CAZ070>073-NVZ001>006-141500- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 600 AM PST MON MAR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY A WINTER STORM WARNING WILL BE EFFECT THIS EVENING FOR THE EASTERN SIERRA AND A WINTER STORM WATCH REMAINS IN EFFECT FOR THE GREATER RENO-CARSON CITY AREAS AS ANOTHER STORM SYSTEM WILL BEGIN TO AFFECT THE REGION LATE THIS EVENING. SEE THE LATEST WINTER WEATHER STATEMENT /WWUS45 KREV RNOWSWREV/ FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINTER STORM WARNINGS WILL REMAIN IN EFFECT THROUGH TUESDAY AFTERNOON FOR THE EASTERN SIERRA AS THIS PACIFIC STORM SYSTEM CONTINUES TO AFFECT THE REGION. SEE THE LATEST WINTER WEATHER STATEMENT /WWUS45 KREV RNOWSWREV/ FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SMM
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493460.